Hail, Randall
- When
- May 12, 12:15 AM CST
- Where
- Randall County, 4.48 mi NNW of Lake Tanglewood
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.120, -101.810
Hail up to quarter size accumulated just north of Timbercreek Canyon.
During the afternoon and evening hours of the 12th, abundant moisture and instability had set in place over the combined OK/TX Panhandles. 00 .
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
During the afternoon and evening hours of the 12th, abundant moisture and instability had set in place over the combined OK/TX Panhandles. As an upper level disturbance moved across it sparked some quick moving storms across the TX Panhandle that became severe and dropped hail stones between 0.75 and 1.00 . In the OK Panhandle storms had a bit more of an environment to work with allowing for a couple of storms to move slower and produce hail stones upwards of 1.75 , specifically in Texas County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 11, 11:00 PM CST, 1 hour 15 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 1200 AM CDT Sun May 12 2024 ...New AVIATION... .SHORT TERM ... (This evening through Sunday night) Issued at 225 PM CDT Sat May 11 2024 A weather system continues to impact the southern plains through the rest of the weekend. This system is still over the desert SW today but it is progressing ever eastward increasing its influence over the panhandles. Currently the placement of this system has set up a SE wind field over the region which is pumping ample moisture to the panhandles. This moisture is fueling the rain showers and thunderstorms that the panhandles is currently experiencing. As additional moisture arrives through the rest of today and Sunday the amount of rain showers and thunderstorms will increase. In addition the higher amounts of moisture will allow for higher rainfall amounts to occur from any given rain shower or thunderstorm. Sunday will see the system depart the desert SW and pass over the southern plains. The passage of this system will spin up a surface low during the morning hours in the western panhandles and eastern NM/CO. This feature along with the weather system itself will provide additional instability and shear. These in turn will help to strengthen and organize the expected thunderstorms. This increased activity will be most prominent in western panhandles for Sunday morning. This activity should then shift to the eastern panhandles during the later morning hours before departing eastward prior to noon. This early activity may provide some inhibition that would inhibit thunderstorm development during the afternoon to evening hours. However if enough instability is able to regenerate then further round of thunderstorms can be expected. It is this second round of thunderstorms which would have the best environmental conditions to become strong to severe with large hail and damaging winds being the main threat. Current thinking is that the central to NE portions of the panhandles will be the area of concern for these thunderstorms as these areas are less likely to have been impacted by the morning convection and be able to regenerate CAPE. As the surface low pushes eastward it will shift the wind direction initially to the west then to the NW. This will help to move moisture out of the panhandles with the rain showers and thunderstorms ending slowly in a west to east fashion starting Sunday afternoon. This system will be capable of producing accumulations of half an inch to even over one and a half inches for spots that see multiple round of rain showers or thunderstorms. However flooding chances are expected to be low around 5 percent as it is unlikely that any one spot will see continued heavy rainfall over a short duration. It would be more likely for spots that see the high end rainfall to see a rain shower here and there that will then add up to the higher amounts. The passage of this weather system coupled with the ample cloud cover, rain showers, and thunderstorms will lead to cooler temperatures through the weekend. SH && .LONG TERM ... (Monday through next Friday) Issued at 225 PM CDT Sat May 11 2024 As the upper low begins to exit on Monday, areas of increased lift on the backside of the system may help to continue generating some showers and embedded storms across the northeast Panhandles through the afternoon hours. Tuesday will be warmer and dry, with highs in the 80s forecast area wide. Although most guidance is dry Tuesday, there are hints that moisture return to the area may be ahead of schedule, with a stronger push of 700mb theta-e advection from the west. If a subtle shortwave can manage to round the crest of the upper level ridge by Tue afternoon-evening, we can't entirely rule out a stray storm or two somewhere over the Panhandles. But given the unfavorable large scale pattern, this would only support a <20% chance of precipitation. Wednesday continues to be our day of interest, when models agree an approaching trough will help to break down and displace the 500mb ridge. If moisture advection to the area is already in place, instability should be able to build by Wed afternoon as temperatures climb back into the 80s. Assuming deep-layer shear ahead of the trough is sufficient, we could see some strong to severe thunderstorms develop in the area ahead of an approaching cold front. Additional showers and storms could develop overnight into Thursday along and behind the cold front as it moves through, until the better dynamics exit and dry air returns. After a brief cool down on Thursday, above average daytime temperatures return heading into the weekend. There is still plenty of uncertainty amongst model guidance, but at this time the signal appears to be suggesting an active pattern is possible next week. Harrel && .AVIATION... (06Z TAFS) Issued at 1151 PM CDT Sat May 11 2024 Showers and isolated thunderstorms are impacting KDHT, and KGUY may see some thunderstorms work in as well in the coming hours. KAMA will see showers and possible thunderstorms later in the night. Each site will see periods of rain and isolated thunderstorms through the next 24 hours. Otherwise, VFR ceilings are present at all sites but MVFR to IFR ceilings will work in later. Visibility restrictions are present at KDHT, and other visibility restrictions will be possible at the other sites during persistent rainfall. Vanden Bosch && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 65 51 77 50 / 50 70 60 20 Beaver OK 79 51 75 50 / 30 90 90 60 Boise City OK 70 49 72 47 / 80 90 70 40 Borger TX 73 54 80 51 / 60 80 60 40 Boys Ranch TX 67 53 80 48 / 70 80 40 20 Canyon TX 65 52 77 47 / 60 70 50 10 Clarendon TX 66 53 72 52 / 50 70 70 30 Dalhart TX 69 51 75 44 / 70 90 50 30 Guymon OK 77 53 75 48 / 60 90 80 50 Hereford TX 63 53 80 47 / 70 70 50 10 Lipscomb TX 77 50 73 52 / 30 90 80 70 Pampa TX 72 52 74 52 / 40 80 70 40 Shamrock TX 73 52 71 52 / 30 70 80 50 Wellington TX 68 53 72 54 / 40 60 90 40 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...None. OK...None. && SHORT TERM...98 LONG TERM....38 AVIATION...52
Hazardous Weather Outlook National Weather Service Amarillo TX 232 PM CDT Sat May 11 2024 OKZ001>003-TXZ001>020-317-120745- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 232 PM CDT Sat May 11 2024 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Rain showers and thunderstorms continue in the panhandles through tonight. There is a very low chance that anything becomes strong to severe. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms are expected again on Sunday. Some thunderstorms could be strong to severe with large hail and damaging winds will being the main threat. Additional rounds of thunderstorms may occur Monday, Wednesday, and Thursday. Overall trends indicate that thunderstorms mid week have potential to be strong. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
Special Weather Statement National Weather Service Amarillo TX 1046 PM CDT Sat May 11 2024 TXZ011-016-120415- Deaf Smith TX-Oldham TX- 1046 PM CDT Sat May 11 2024 ...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN OLDHAM AND WESTERN DEAF SMITH COUNTIES THROUGH 1115 PM CDT... At 1046 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 3 miles southwest of Glenrio to 4 miles southwest of Grady. Movement was northeast at 30 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. Locations impacted include... Adrian, Glenrio, Bootleg, and Simms. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3529 10304 3543 10253 3475 10269 3475 10304 TIME...MOT...LOC 0346Z 246DEG 24KT 3513 10307 3477 10337 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH LG
Special Weather Statement
National Weather Service Amarillo TX
1129 PM CDT Sat May 11 2024
TXZ016-120500-
Deaf Smith TX-
1129 PM CDT Sat May 11 2024
...A STRONG THUNDERSTORM WILL IMPACT WESTERN DEAF SMITH COUNTY
THROUGH MIDNIGHT CDT...
At 1128 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Bellview, or 25 miles northwest of Friona, moving
northeast at 30 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Bootleg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3504 10304 3514 10287 3484 10267 3475 10302
3475 10304
TIME...MOT...LOC 0428Z 241DEG 32KT 3488 10307
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
SSSpecial Weather Statement National Weather Service Amarillo TX 1245 AM CDT Sun May 12 2024 TXZ012-016-017-317-120615- Potter TX-Palo Duro Canyon TX-Randall TX-Deaf Smith TX- 1245 AM CDT Sun May 12 2024 ...A STRONG THUNDERSTORM WILL IMPACT NORTHERN RANDALL...EAST CENTRAL DEAF SMITH AND SOUTH CENTRAL POTTER COUNTIES THROUGH 115 AM CDT... At 1245 AM CDT, Doppler radar was tracking a strong thunderstorm 5 miles north of Umbarger, or 12 miles west of Canyon, moving northeast at 40 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. Locations impacted include... Amarillo, Canyon, Lake Tanglewood, Mescalero Park, Umbarger, and Timbercreek Canyon. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3494 10216 3506 10224 3532 10182 3508 10166 TIME...MOT...LOC 0545Z 241DEG 33KT 3503 10213 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH Vanden Bosch
The Amarillo radar (KAMA), 16 km away, was scanning. The volume nearest the first event began at 06:14 UTC.
5 hail, 1 funnel cloud. Local standard time, as filed.
Hail up to quarter size accumulated just north of Timbercreek Canyon.
A funnel cloud occurred near the north loop 335 and River Road. area. There were no indications this made contact with the ground. No reports were made of any damage that occurred.
Accumulating hail occurred around Amarillo, especially around the west to southwest side of the city. Much of the hail was pea to dime size with the largest stone noted to be around nickel size.
Dime to penny size hail fell around Gruver.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1184800, 1184801, 1184804, 1184793, 1184805, 1184806.